In a nutshell
The authors aimed to determine the risk factors for patients developing a fever during chemotherapy for breast cancer.
Febrile neutropenia is the term that describes the development of a fever in a patient who has neutropenia; low levels of granulocytes (a type of white blood cell). This can often be caused by chemotherapy. 5-fluorouracil (Adrucil), epirubicin (Pharmorubicin) and cyclophosphamide (FEC) is a type of chemotherapy treatment and previous studies have shown that this treatment can increase the risk of febrile neutropenia by up to 14%.
Methods & findings
The aim of this study was to evaluate the risk factors associated with febrile neutropenia during chemotherapy treatment.
A total of 994 patients were evaluated this study, all of whom received chemotherapy.
Overall, 35% of patients developed prolonged, severe neutropenia. 16.7% of patients developed febrile neutropenia. 10.8% of patients experienced febrile neutropenia after only one cycle of FEC chemotherapy treatment.
A lower platelet count (blood cells that allow clotting) and lower hemoglobin (protein that carries oxygen in blood) levels were risk factors in the development of febrile neutropenia, even after only once cycle of chemotherapy.
The bottom line
The authors concluded that febrile neutropenia was more likely to occur in patients with low platelet and hemoglobin levels during FEC chemotherapy.
The fine print
This was the first study of its kind.
If you develop symptoms of high fever while undergoing chemotherapy, you should consult your doctor.
Published By :
Mar 19, 2014
If you sign up for Medivizor, you'll receive PERSONALIZED updates that are JUST FOR YOU. Want to give it a try?